What is the Connection Between Joint Pain and Atorvastatin?

Closeup portrait older man in white shirt gray shorts standing on paved road in severe knee pain isolated trees outside outdoors background.Q. You recently answered a question in your column from someone who complained about arthritis. I think you missed an important point. The reader asked about the pain medication naproxen (Aleve) for his joint pain.

You ignored the fact that he was on a high dose of atorvastatin (80 mg). His joint pain might be due to the statin.

He should be advised to speak to his cardiologist. I am a cardiac nurse and I have seen many patients get relief from muscle and joint pain simply by switching statins.

The Original Question re: Joint Pain and Atorvastatin

A. Thank you for reminding us that some people are especially susceptible to statins and experience both muscle and joint pain. The individual who contacted us several weeks ago had a heart stent and was taking 80 mg of atorvastatin along with carvedilol, ramipril and aspirin.

He had developed joint pain in his knees and a shoulder and had not had much success with celecoxib (Celebrex) or acetaminophen (Tylenol). He wanted to know if Aleve would be safe with his other medications.

The Danger of NSAIDs for Heart Patients:

Except for aspirin, non steroidal anti-inflammatory drugs like diclofenac (Voltaren), naproxen or ibuprofen (Advil, Motrin IB, etc) can be dangerous for people with heart disease. For one thing, they can raise blood pressure. For another, they can increase the risk of heart attacks and heart failure (Current Cardiology Reports, March, 2016).

We suggested that NSAIDs might be a bad choice with someone who had diagnosed heart disease and a stent and recommended non-drug approaches for joint pain such as ginger, boswellia, turmeric, cherry and grape juice along with gin-soaked raisins (details in our Guide to Alternatives for Arthritis).

Joint Pain and Atorvastatin: Really?

We are ashamed to admit that we did not consider a relationship between the person’s joint pain and atorvastatin (80 mg). That’s because joint pain is rarely mentioned as a side effect in the clinical trials. Most people complain about muscle pain and weakness while taking drugs like atorvastatin, lovastatin, pravastatin, rosuvastatin or simvastatin.

But when you look carefully in the official prescribing information you will discover a relationship between joint pain and atorvastatin. The same holds true for other statin-type cholesterol-lowering drugs. It may be described as “arthralgia” rather than arthritis or joint pain, but we’re basically talking about the same problem.

Readers Share Stories of Joint Pain and Atorvastatin:

Holly reported:

“I went through many months of debilitating unexplained leg, knee and foot pain. I had some hip problem before starting the statin (atorvastatin), but this also got much worse. It would get so bad that just getting up out of a chair would be excruciating. I would have to stand there like 5 minutes just to prepare myself to take the first few steps.

“I was using a cane and wearing a knee brace. I had deep throbbing pain in my big toe, burning tearing pain down my IT band. My orthopedic doc found some minor arthritis, but nothing to explain this level of pain. I was taking gobs of painkillers, trying soaking in epsom salt, foam roller, orthotics in my shoes….I was going to a chiropractor for therapy, which helped minimally, but I think the effects of the statin finally wore off.

“I had taken them for a few months when all this started, I quit for 2 weeks, but still had the pain, so my doc said the statin couldn’t be the cause. I started taking atorvastatin again but things continued to get worse. I quit again on my own.

“After I was off statins for about 4 months things started to really turn around for me. I feel so much better now. I cannot believe the difference. I was beginning to feel totally hopeless. Nothing was improving at all and the pain made no sense! I think the docs thought I was crazy.”

We never encourage anyone to stop a prescribed medicine without careful consultation with the prescriber. That said, this is not the first person who discovered that pain disappeared after cutting back on a statin.

Victoria notes:

“I have taken atorvastatin for three or four years without much change in my cholesterol values. Two weeks ago I started to have severe muscle spasms in my legs. Last night they woke me 7 times. My arthritis has flared up over the last six months. I have some memory changes recently along with nerve pain in my foot.”

Many health professionals might suggest that the muscle spasms and arthritis pain are unrelated to atorvastatin, but we have heard this story many other times.

Natalie reports:

“I started taking atorvastatin at the age of 64. My cholesterol was 243 and now it is 150. I’ve worked out in the gym since high school so I consider myself to be in great shape.

“Recently, my hips started hurting…a lot. I have had to change position in bed every two hours or so which makes for a restless night. I have told myself that I am getting older and probably overdid it at the gym, but now I am not so sure. Last week I went to a hand specialist for wrist pain. After looking at the x-ray my doctor said it was arthritis and gave me a cortisone shot. The shot helped. Now I think I need shots in my hips. I have been diagnosed with arthritis in my knees some years ago after knee surgery, but ironically, my knees don’t hurt.”

Abby is a doctor who now thinks there is a link between statins and arthritis:

“I’m a physician. I was on atorvastatin for a few years and used to getting tendinitis. I never made the link. Then I got erosive arthritis in the wrist. It was very severe indeed.

“I then read about the possible connection between statins and arthritis in The Lancet. My cardiologist advised reduction in dose, but it was not until I stopped atorvastatin altogether that gradually the joint improved. So far so good.”

What Should a Heart Patient Do About Joint Pain and Atorvastatin?

We agree with the cardiac nurse that the cardiologist might want to reevaluate his prescription for atorvastatin. For one thing, 80 mg is a high dose. Perhaps a different statin at a lower dose would have benefits without side effects.

For those who cannot tolerate any statins, we offer our Guide to Cholesterol Control and Heart Health, in which we discuss other ways to reduce the risk of heart attacks.

Share Your Story:

Have you ever experienced side effects on a statin or are you resistant to complications? Please share your story below in the comment section. We would also appreciate a vote on this article at the top of the page.

 

Advertisements

3 comments

  1. Joint Pain and Atorvastatin: Really?
    We are ashamed to admit that we did not consider a relationship between the person’s joint pain and atorvastatin (80 mg). That’s because joint pain is rarely mentioned as a side effect in the clinical trials. Most people complain about muscle pain and weakness while taking drugs like atorvastatin, lovastatin, pravastatin, rosuvastatin or simvastatin.

  2. Reblogged this on fighting disease in our toxic environment and commented:

    Joint Pain and Atorvastatin: Really?
    We are ashamed to admit that we did not consider a relationship between the person’s joint pain and atorvastatin (80 mg). That’s because joint pain is rarely mentioned as a side effect in the clinical trials. Most people complain about muscle pain and weakness while taking drugs like atorvastatin, lovastatin, pravastatin, rosuvastatin or simvastatin.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s